Alert archive / Michigan / Beach Hazards Statements in 2019

Beach Hazards Statement 17, NWS Marquette, MI

September 10, 2019Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Sep 10, 2019, 6:10 AM EDT for Schoolcraft County, Michigan. It took effect at Sep 10, 2019, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 10, 2019, 6:10 AM EDT (10:10 UTC)
In effect from
Sep 10, 2019, 8:00 AM EDT
Expired
Sep 10, 2019, 8:00 PM EDT
In force
12 hr
Issued by
NWS Marquette, MI

County Schoolcraft County, MI

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2019-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2019-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

185 
WHUS43 KMQT 101010
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
610 AM EDT Tue Sep 10 2019

MIZ014-110000-
/O.NEW.KMQT.BH.S.0017.190910T1200Z-190911T0000Z/
Southern Schoolcraft-
610 AM EDT Tue Sep 10 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect through this evening. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Southern Schoolcraft County: Current related fatalities and rescues in
the past have occurred during wave conditions similar to today near
Lakeview Park and near Seul Choix Point. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

JAW

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 10, 5:38 AM EDT, 32 minutes earlier.

Area forecast discussion, Sep 10, 5:38 AM EDT, 32 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Marquette MI
538 AM EDT Tue Sep 10 2019

.SHORT TERM...(Today and tonight)
Issued at 433 AM EDT TUE SEP 10 2019

RAP analysis shows a low off to the west as a line of showers
continue east across eastern Upper Michigan. A small line of
thunderstorms is currently over DLH moving ENE. Most recent HRRR
shows those storms continue on their current track, passing between
P59 and Isle Royale. Temperatures overnight have continued to warm
with an increase in winds steadily providing WAA.

As the day gets going, winds will continue to be breezy from the SW
as a LLJ continues NE and surface gradient begins to relax. Winds
will remain from the SW through the day, allowing the chance for
some light clearing along the lake shore west of P53 with
downsloping winds. A weak cold front late this afternoon will pass
across the UP switching winds to the NW before becoming all N by
tomorrow morning. As mentioned over the last few days, models
continue to show a fair amount of CAPE this afternoon across central
and parts of eastern Upper Michigan. SREF plume mean at IMT is
1700J/kg, with the GFS having a pocket of 2000J/kg and the RAP
closer to 3000J/kg. However, model soundings continue to show a
capping inversion in the lower levels of the atmosphere that will be
tough to bust through. CAMs also seem to agree, as model
reflectivity remains quiet through the afternoon. Most of the
dynamic forcing is past, and due to sufficient WAA at 850mb, a cap
is left behind. As we get into the afternoon, some subsidence
actually begins to occur, making any TSRA a little less likely. This
may lead to some clearing skies along the WI border as well today,
which will give the chance at some locations reaching into the low
80s, but cloud cover will be key.

Tonight, clouds look to fill back in along the WI border ahead of
our next chance for precipitation tomorrow. The weak cold front this
afternoon will help drop dew points enough for lows to fall to near
50. The thermal boundary remains just to the south through Wisconsin
tonight before a shortwave lifts back through later this week.

.LONG TERM...(Wednesday through Monday)
Issued at 505 AM EDT TUE SEP 10 2019

Models indicate a fairly active pattern over the Upper Great Lakes
into at least the weekend, but then models/ensembles trend toward a
more amplified pattern for early next week as a trough digs into the
West Coast resulting in a amplified ridge downstream into the
central CONUS and western Great Lakes region. This more amplified
pattern should result in generally drier and unseasonably warm
weather for the first half of next week.

Beginning Wed, surface ridging building in from high pressure over
Ontario and Manitoba and dry ne flow around the ridge should result
in dry conditions for much of the area. The exception will be south
along the Wi border where a shortwave riding along frontal boundary
over southern MN and central/northern WI could produce MCS which
could the southern CWA with afternoon/evening showers. The NAM and
regional Canadian bring showers associated with shortwave and MCS
much farther north across the U.P. but prefer ECMWF and GFS idea of
confining showers south along the Wi border, closer to the frontal
boundary and instability gradient.

Thu-Fri, a brief period of drying is expected after Wednesday's
shortwave late Wed night into early Thu morning before the next
significant shortwave and associated sfc low emerges from the
Central Plains and moves across the Upper Great Lakes late Thu into
Fri. Increasing deep layer moisture/q-vector convergence and upper
diffluence ahead of the shortwave trough along with surging
WAA/isentropic ascent in the warm sector of the low will spread rain
into western sections of the U.P. as early as late Thu morning and
across the rest of Upper Michigan late Thu into Thu night. Elevated
instability of 500-750 j/kg could result in some thunderstorms with
the rain, and PWAT values rising to 1.5-2 inches, or more than 200
percent of normal for mid-Sept, could also bring a threat of heavy
rain, especially with the t-atorms. Fortunately, it looks like the
area of heavier rain will be fairly progressive as it moves through
with the passage of the system's cold front which should limit any
flooding concerns.

East-southeast winds ahead of the dynamic system could get gusty
late Thu into Thu night, perhaps as high as 30 mph across the tip of
the Keweenaw and some east half locations. The bigger wind threat
will likely be on Fri afternoon as rain exits to the east with the
cold frontal passage in the morning but CAA kicks in behind the
system in the afternoon. Most locations will see west-southwest wind
gusts topping out around 40 mph Fri afternoon, but there is a
potential for much higher winds across the Keweenaw Peninsula.
Westerly winds and alignment of favorable isallobaric component
across the northwest fcst area would favor Keweenaw Peninsula for
the highest winds, with GFS fcst soundings showing the likelyhood of
at least advisory wind gusts 45-50 mph and perhaps some gusts
approaching high wind warning threshold of 55-60 mph late afternoon
into the evening hours. Some wraparound/lake enhanced rain showers
could also clip the Keweenaw/Copper Country in the
afternoon/evening.

Expect drier and cooler conditions for Sat as ridging moves in from
the west behind Fri's exiting system, although could still be
somewhat breezy in the morning across the Keweenaw with westerly
winds gusting 25-30 mph.

Models then advertise another shortwave in westerly flow to move
across the Upper Great Lakes Sat night into early Sun bringing the
potential for more showers.

By Sun afternoon into early next week, pattern transition takes
place with a sharp trough digging into the West Coast and
anomalously high 500 MB heights (585-588 DM) rising across the central
CONUS into the western Great Lakes region. Sunday into midweek will
bring a period of drier weather and much above normal temperatures.
With 850 mb temps rising near 20C by Mon-Tue, would not be shocked
to see some lower 80s readings for highs on both of these days which
would flirt with record high temps for mid-September at many
locations.
&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 129 AM EDT TUE SEP 10 2019

MVFR/IFR conditions will remain through the forecast period. Strong
winds off the surface will cause wind shear during the overnight
hours when the low level jet is maximized at IWD and SAW.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 433 AM EDT TUE SEP 10 2019

Gales will taper off this morning as a cold front briefly switches
winds around to the NW late this afternoon. By Wednesday morning,
Lake Superior will be placed between another approaching low and
high pressure across Ontario. Look for NE winds up to 25 knots on
Wednesday. The low pressure will be across Minnesota on Thursday,
bringing a chance for some easterly gusts up to 35 knots on
Thursday afternoon. As the low lifts north through MN into ON
Thursday night into Friday morning, another chance for gusts to 35
knots. There is the chance for gales with this passing low
pressure, but for now gusts are capped right at 35 knots. Winds
will relax by Saturday morning, remaining at or below 20 knots
through the rest of the period.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Gale Warning until 6 AM EDT early this morning for LSZ266-267.

Lake Michigan...
None.
&&

SHORT TERM...JAW
LONG TERM...Voss
AVIATION...07
MARINE...JAW
Hazardous weather outlook, Sep 10, 5:56 AM EDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
556 AM EDT Tue Sep 10 2019

MIZ001>007-009>014-084-085-111100-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
556 AM EDT Tue Sep 10 2019 /456 AM CDT Tue Sep 10 2019/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are possible this morning over the east half of
Upper Michigan.

There is a high swim risk for the Lake Michigan beaches in
Schoolcraft County today.

Waves building to 6 to 8 feet today may lead to some minor
beach erosion and coastal flooding along the Lake Michigan
shoreline in Schoolcraft County.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will be possible again on Thursday into Thursday
night.

West wind gusts of 45 to 50 mph are possible across the Keweenaw
Peninsula late Friday into Friday evening, and waves building to 8
to 10 feet may lead to some minor beach erosion and coastal
flooding over the west shore of the Keweenaw Peninsula.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-111100-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
556 AM EDT Tue Sep 10 2019 /456 AM CDT Tue Sep 10 2019/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gale force wind gusts will be possible again Thursday night
through Friday night. See the latest Open Lake Forecast for
details.

Thunderstorms will be possible again Thursday afternoon and
Thursday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-111100-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
556 AM EDT Tue Sep 10 2019

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are possible this morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Thursday afternoon into Thursday
night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Voss

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 4:31 PM EDTSmall Craft AdvisoryMQT4 days

Nearby

Beach Hazards Statements in Michigan, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.